Aleppo doctors fear food supplies tainted with bomb chemicals
Doctors suspect toxic chemicals found in munitions are making their way into food in east Aleppo - possibly as a result of deliberate acts - after a rise in patients suffering a specific type of anaemia.
Three paediatricians affiliated with the Independent Doctors Association (IDA) noted an increase in patients suffering Idiopathic Autoimmune Haemolytic Anaemia (IAHA) since the beginning of October.
Sufferers lose red blood cells more rapidly than they can be produced. Symptoms include shortness of breath, rapid heartbeat, nausea, headaches and vomiting. "Idiopathic" means the cause of a disorder is unknown.
In a public statement, doctors from the IDA said that the reported cases included whole families. Gaith, a paediatrician at the IDA’s children hospital, the only children’s hospital left in east Aleppo, told Middle East Eye it had treated 110 cases since the beginning of this month.
Medics spoken to by MEE also speculated that market sellers could be "cutting" their products with toxic chemicals, although such suspicions have not been tested.
In their statement, the doctors said they came to this conclusion after patients who had suffered these symptoms had eaten "foods containing lemon salts".
The statement also said that a market seller directly told the doctors that they had seen some market sellers "were mixing traditional lemon salt with material from unexploded cluster bombs and other explosives".
Separately, Wissam Zarqa, an english teacher in east Aleppo, told MEE: "The cases I heard where poisoned lemon salt was being sold was not from shops but stalls in the street."
Speaking via text message, Gaith said: “The materials we suspect being mixed with the lemon salt may be ammonium nitrate and other toxic chemicals found in bombs and bullets.”
Gaith said he feared market sellers were doing this "out of material need, with prices of all goods rising because of unemployment and the siege".
Yahya, a doctor who works at the same hospital, said market sellers were "simply trying to make a living and may not realise what they’re doing is harming the people".
However Malika, who is the head nurse at the IDA’s children’s hospital, was less forgiving. She said market sellers “lacked consciences and could be agents of the regime sent to poison people living in east Aleppo.”
The doctors from the IDA cautioned that while the rise in the number of IAHA cases could be indicative of poisoning, they could not confirm that to be the case without having access to family medical records.
MEE also spoke to an independent medical expert, who said such chemicals if ingested could cause anaemia and also damage kidney function.
Speaking via email Maadh Aldouri, a consultant haematologist at the Medway Maritime hospital in Britain, said: “Based on the description given by the IDA in its statement, it is quite possible that the chemicals mentioned can cause a breakdown of red cells, which may also be associated with kidney toxicity.”
More than 300,000 people are stuck in east Aleppo as food and fuel shortages continue, with more than 80 percent of the population's water supply being cut off.
Drone footage shows much of east Aleppo destroyed in relentless bombing by Russian and Syrian government jets.
Many of east Aleppo’s hospitals have been damaged or destroyed, with 23 attacks registered since the government siege began in July.
Earlier this month, Adham Sahloul from the Syrian American Society confirmed to MEE that the M10 hospital was destroyed.
MSF last week also reported that there were only 11 ambulances left in eastern districts.
The Russian defence ministry on Tuesday paused the bombing of Aleppo, in a move to pave the way for an eight-hour truce on 20 October.
The UN however have said that eight hours was not enough to deliver aid to the besieged area as food and medicine continue to run dangerously low.